Georgia, 2008

Hail and Damaging Wind in Georgia, June 5, 2008

June 5, 2008 · NWS CHS · 3 events in 2 counties and zones

The sea breeze pushed inland into a highly unstable environment, resulting in a couple isolated severe thunderstorms over southeast Georgia.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$1,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CHS wrote it up.

The sea breeze pushed inland into a highly unstable environment, resulting in a couple isolated severe thunderstorms over southeast Georgia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, SC wrote its last area forecast discussion before the first event at Jun 5, 4:13 PM EST, 1 hour 2 minutes earlier.

Area forecast discussion, Jun 5, 4:13 PM EST, 1 hour 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON SC
513 PM EDT THU JUN 5 2008

.SYNOPSIS...
HIGH PRESSURE WILL PERSIST ACROSS THE REGION INTO EARLY NEXT WEEK.

&&

.NEAR TERM /UNTIL 6 AM FRIDAY MORNING/...
ISOLATED SHOWERS AND THUNDERSTORMS HAVE RECENTLY FIRE AGAINST ALL
ODDS AHEAD OF THE SEA BREEZE IN SOUTHEAST GEORGIA. HAVE UPDATED
OUR GRIDS AND TEXT PRODUCTS TO INCLUDE SLIGHT CHANCE POPS FOR THE
AREA WEST OF I-95 AND SOUTH OF I-16 THROUGH SUNSET.

TEMPERATURES AND CORRESPONDING HEAT INDICES ARE SLOWLY BUILDING
THIS AFTERNOON. A NUMBER OF MESONET AND FEDERAL FIRE WEATHER
OBSERVATION SITES THROUGHOUT THE HEAT ADVISORY AREA ARE CURRENTLY
REPORTING HEAT INDICES OF 102-106 DEGREES. SEE NO REASON TO MAKE
ANY SIGNIFICANT MODIFICATIONS TO THE CURRENT HEAT ADVISORY
CONFIGURATION AS THERE IS AT LEAST ANOTHER 3 HOURS FOR HEAT
INDICES TO PEAK...ALTHOUGH WE MAY OPT AT THE LAST MINUTE TO PEAR
BACK THE ADVISORY FROM SCREVEN AND ALLENDALE COUNTIES WHERE
DEWPOINTS HAVE DROPPED INTO THE MID 60S. THE HIGHEST HEAT INDICES
ARE STILL EXPECTED FROM CHATHAM COUNTY NORTHEAST THROUGH PORTIONS
OF BEAUFORT/CHARLESTON/DORCHESTER/COLLETON AND BERKELEY COUNTIES
THROUGH SUNSET. IT WILL BE ANOTHER MUGGY BUT DRY NIGHT WITH LOWS
FROM THE LOWER 70S INLAND TO THE MID TO UPPER 70S NEAR THE COAST.

&&

.SHORT TERM /6 AM FRIDAY MORNING THROUGH FRIDAY NIGHT/...
THE HOT UPPER RIDGE WILL REMAIN PARKED ACROSS THE SOUTHEAST U.S.
THROUGH FRIDAY NIGHT. MODEL FORECAST SOUNDINGS DEPICT THE COLUMN
DRYING OUT EVEN MORE BY FRIDAY AFTERNOON AS SUBSIDENCE INCREASES
IN RESPONSE TO THE BUILDING HEIGHTS ALOFT. IT WILL BE ANOTHER
CHALLENGING DEWPOINT FORECAST BUT EXPECT DEWPOINTS TO BE SEVERAL
DEGREES LOWER THAN TODAY AWAY FROM THE COAST AS DRIER AIR ALOFT
MIXES DOWN TO THE SURFACE. CORRESPONDING HEAT INDEX VALUES WILL
LIKELY BE A FEW DEGREES LOWER AS RESULT AND SHOULD MAX OUT IN THE
100-104 RANGE. DEWPOINTS WILL LIKELY POOL INTO THE LOWER-MID 70S
ALONG AND SOUTH OF THE SOUTH CAROLINA PORTION OF HIGHWAYS 17 AND
17-ALTERNATE SO A FEW LOCATIONS COULD REACH CLOSE TO 105 BY MID
AFTERNOON FRIDAY. CONDITIONS JUST TOO MARGINAL AT THIS TIME TO
JUSTIFY THE ISSUANCE OF A HEAT ADVISORY FOR FRIDAY...ALTHOUGH ONE
COULD STILL BE ISSUED PENDING MODEL TEMPERATURE AND DEWPOINT
TRENDS FROM THE 00Z MODEL RUNS TONIGHT. THE MID-LEVEL CAPPING
INVERSION LOOKS TO REMAIN IN TACT SO THE DRY WEATHER WILL PERSIST.

&&

.LONG TERM /SATURDAY THROUGH THURSDAY/...
MODELS ARE IN AGREEMENT WITH THE HIGH PRESSURE ALOFT HOVERING OVER
THE AREA FOR THE WEEKEND THEN SLOWLY PUSHING INTO THE ATLANTIC
AROUND MID WEEK. AT THE SURFACE...HIGH PRESSURE WILL HOLD STRONG
BEFORE A WEAK SHORTWAVE ENTERS THE AREA EARLY NEXT WEEK. A
POSSIBILITY OF THE DEVELOPMENT OF ISOLATED SHOWERS/THUNDERSTORMS IN
THE AFTERNOON EARLY TO MID WEEK ESPECIALLY IN SOUTHEASTERN GEORGIA.
ONLY HAVE A MENTION OF LOW END SLIGHT CHANCE DURING THIS TIME PERIOD.

TEMPERATURES WILL BE AT OR ABOVE AVERAGE THROUGH THE EXTENDED.

&&

.AVIATION /21Z THURSDAY THROUGH TUESDAY/...
THERE IS A LITTLE SHRA/TSRA DEVELOPMENT ALONG AND NEAR THE SEA
BREEZE BOUNDARY IN THE VICINITY OF KSAV THIS AFTN. THUS HAVE ADDED
MENTION OF TS UNTIL 22Z FOR THAT TERMINAL. OTHERWISE...VFR
CONDITIONS ARE EXPECTED TO PREVAIL FOR BOTH KCHS AND KSAV THROUGH
THE 18Z FRIDAY.

EXTENDED AVIATION OUTLOOK...VFR CONDITIONS EXPECTED TO PREVAIL.

&&

.MARINE...
SOUTHERLY FLOW REGIME WILL PERSIST THROUGH FRIDAY NIGHT. CONDITIONS
FAVOR NOCTURNAL JETTING BOTH NIGHT WITH SEA BREEZE INFLUENCES
ALONG THE COAST FRIDAY AFTERNOON. WINDS NO HIGHER THAN 15-20 KT
THROUGH THE PERIOD WITH SEAS 2-3 FT.

SATURDAY THROUGH TUESDAY...ATLANTIC HIGH PRESSURE WILL BE THE DOMINANT
WEATHER FEATURE RESULTING MAINLY TRANQUIL WEATHER CONDITIONS.
WIND SPEEDS WILL BE AT 15 KNOTS OR LESS WITH SOME ENHANCEMENTS
NEAR THE COAST DUE TO THE SEA BREEZE IN THE AFTERNOON. SEAS WILL
BE 3 FEET OR LESS.

&&

.CHS WATCHES/WARNINGS/ADVISORIES...
GA...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR GAZ088-101-118-
     119.
SC...HEAT ADVISORY UNTIL 8 PM EDT THIS EVENING FOR SCZ040-042>045-
     047>051.
MARINE...NONE.

&&

ST
Hazardous weather outlook, Jun 5, 10:05 AM EST, 7 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE CHARLESTON SC
1105 AM EDT THU JUN 5 2008

GAZ087-099-100-114>117-137>141-061030-
JENKINS-CANDLER-BULLOCH-TATTNALL-EVANS-INLAND BRYAN-COASTAL BRYAN-
LONG-INLAND LIBERTY-COASTAL LIBERTY-INLAND MCINTOSH-COASTAL MCINTOSH-
1105 AM EDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

EXCESSIVE HEAT...HEAT INDEX VALUES WILL REACH BETWEEN 101 AND 104
DEGREES THIS AFTERNOON AS TEMPERATURES RISE INTO THE MID TO UPPER
90S AWAY FROM THE IMMEDIATE COAST. A FEW LOCATIONS WELL INLAND MAY
APPROACH 100 DEGREES THIS AFTERNOON.

THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE
TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK
PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF
THE SUNSHINE...AND CHECK UP ON RELATIVES AND NEIGHBORS.

STAY TUNED TO NOAA WEATHER RADIO ALL HAZARDS...TV...OR YOUR LOCAL
NEWS SOURCE FOR THE LATEST WEATHER INFORMATION FROM THE NATIONAL
WEATHER SERVICE. ADDITIONAL INFORMATION IS ALSO AVAILABLE ON THE
INTERNET AT WWW.ERH.NOAA.GOV/CHS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

AMZ330-350-352-354-374-061030-
CHARLESTON HARBOR-
WATERS FROM SOUTH SANTEE RIVER TO EDISTO BEACH SC OUT 20 NM-
WATERS FROM EDISTO BEACH SC TO SAVANNAH GA OUT 20 NM-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA OUT 20 NM...INCLUDING
GRAYS REEF NATIONAL MARINE SANCTUARY-
WATERS FROM SAVANNAH GA TO ALTAMAHA SOUND GA EXTENDING FROM 20 TO
60 NM-
1105 AM EDT THU JUN 5 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

GAZ088-101-118-119-SCZ040-042>045-047>051-061030-
SCREVEN-EFFINGHAM-INLAND CHATHAM-COASTAL CHATHAM-ALLENDALE-HAMPTON-
INLAND COLLETON-DORCHESTER-BERKELEY-INLAND JASPER-BEAUFORT-
COASTAL COLLETON-CHARLESTON-COASTAL JASPER-
1105 AM EDT THU JUN 5 2008

...HEAT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST GEORGIA AND
SOUTHEAST SOUTH CAROLINA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HEAT ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Jun 5, 3:42 PM EST, 1 hour 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
442 PM EDT THU JUN 5 2008

GAZ101-118-119-SCZ047-051-052115-
COASTAL CHATHAM-COASTAL JASPER-EFFINGHAM-INLAND CHATHAM-INLAND
JASPER-
442 PM EDT THU JUN 5 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...CHATHAM
COUNTY AND JASPER COUNTY THROUGH 515 PM EDT...

AT 438 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND GUSTY WINDS
OF 35 TO 45 MPH.  THIS STORM WAS LOCATED NEAR MONTEITH...OR ABOUT 11
MILES NORTHWEST OF SAVANNAH...MOVING WEST AT 11 MPH.

AREAS IN AND AROUND BLOOMINGDALE...EDEN...GARDEN CITY...MARLOW...
MEINHARD...MELDRIM...MONTEITH...PINEORA...POOLER...PORT WENTWORTH...
SAVANNAH AND SAVANNAH AIRPORT WILL BE IMPACTED THROUGH 515 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.
Special weather statement, Jun 5, 3:56 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
456 PM EDT THU JUN 5 2008

GAZ101-118-SCZ047-052145-
EFFINGHAM-INLAND CHATHAM-INLAND JASPER-
456 PM EDT THU JUN 5 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...CHATHAM COUNTY
AND JASPER COUNTY THROUGH 545 PM EDT...

AT 453 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING 1/2 INCH HAIL...AND
STRONG WINDS OF 40 TO 50 MPH. THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM OLEARY TO FAULKVILLE...OR ALONG A LINE EXTENDING FROM
12 MILES NORTHWEST OF SAVANNAH TO 13 MILES SOUTH OF
SPRINGFIELD...MOVING NORTHWEST AT 5 MPH.

AREAS IN AND AROUND COLDBROOK...HARDEEVILLE....EBENEZER...GUYTON...
MARLOW...MONTEITH...PINEORA...PORT WENTWORTH...RINCON AND STILLWELL
WILL BE IMPACTED THROUGH 545 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Special weather statement, Jun 5, 4:23 PM EST, 52 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
523 PM EDT THU JUN 5 2008

GAZ100-114>116-138-052215-
BULLOCH-EVANS-INLAND BRYAN-INLAND LIBERTY-TATTNALL-
523 PM EDT THU JUN 5 2008

...STRONG THUNDERSTORMS WILL IMPACT EVANS COUNTY...TATTNALL COUNTY...
BULLOCH COUNTY...BRYAN COUNTY AND LIBERTY COUNTY THROUGH 615 PM
EDT...

AT 518 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CAPABLE OF PRODUCING SMALL HAIL...AND STRONG
WINDS OF 40 TO 50 MPH. THIS STORM WAS LOCATED NEAR REKA...OR ABOUT 6
MILES SOUTHWEST OF PEMBROKE...MOVING NORTHWEST AT 6 MPH.

AREAS IN AND AROUND DAISY...GROVELAND AND PEMBROKE WILL BE IMPACTED
THROUGH 615 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33
Special weather statement, Jun 5, 4:39 PM EST, 36 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON SC
539 PM EDT THU JUN 5 2008

GAZ100-101-116-052245-
BULLOCH-EFFINGHAM-INLAND BRYAN-
539 PM EDT THU JUN 5 2008

...STRONG THUNDERSTORMS WILL IMPACT EFFINGHAM COUNTY...BULLOCH COUNTY
AND BRYAN COUNTY THROUGH 645 PM EDT...

AT 537 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS CAPABLE OF PRODUCING SMALL HAIL...AND
STRONG WINDS OF 40 TO 50 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
EXTENDING FROM STILLWELL TO EDEN...OR ALONG A LINE EXTENDING FROM 9
MILES EAST OF SPRINGFIELD TO 12 MILES SOUTH OF SPRINGFIELD...MOVING
WEST AT 10 MPH.

AREAS IN AND AROUND BLITCHTON...EBENEZER...EDEN...GUYTON...MARLOW...
MELDRIM...PINEORA...RINCON...SPRINGFIELD...STILLWELL AND STILSON
WILL BE IMPACTED THROUGH 645 PM EDT.

BE ALERT FOR RAPIDLY CHANGING WEATHER CONDITIONS AS STORMS APPROACH.
BE READY TO TAKE IMMEDIATE ACTION IN CASE A SEVERE THUNDERSTORM
WARNING IS ISSUED FOR YOUR LOCATION.

PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN CHARLESTON TOLL FREE
AT 1-888-383-2024 IF YOU OBSERVE SEVERE WEATHER SUCH AS HAIL...DOWNED
TREES...LIMBS AND POWER LINES.

33

The radar

The Charleston,SC radar (KCLX), 63 km away, was scanning. The volume nearest the first event began at 22:15 UTC.

Open the radar archive at this moment

Event by event

1 hail, 1 lightning, 1 thunderstorm wind. Local standard time, as filed.

Hail, Bulloch

When
June 5, 5:15 PM EST
Where
Bulloch County, 3.45 mi S of Stilson
Measured
0.75 in hail
Reported by
Public
Coordinates
32.280, -81.550

Penny size hail was reported by an employee of a restaurant in Stilson, Georgia.

Lightning, Bulloch

When
June 5, 5:50 PM EST
Where
Bulloch County, 4.5 mi SSE of Hubert
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.240, -81.450

A trained weather spotter reported that lightning struck a tree knocking it down in Olney, Georgia.

Thunderstorm Wind, Evans

When
June 5, 7:00 PM EST
Where
Evans County, 1.36 mi ESE of Claxton
Measured
50 kt (58 mph) estimated gust
Property damage
$500
Reported by
Trained Spotter
Coordinates
32.160, -81.900

A small pecan tree was reported down along Route 73 in Claxton, Georgia.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Lightning
A lightning strike that killed, injured or caused damage.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Georgia in 2008Every state in 2008This day in weather historyWarnings in Georgia, June 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 118570, 118571, 118572.